Neurology Expert Forum
Doxycycline Headache
About This Forum:

This forum is for questions and support regarding neurology issues such as: Alzheimer's Disease, ALS, Autism, Brain Cancer, Cerebral Palsy, Chronic Pain, Epilepsy, Fibromyalgia, Headaches, MS, Neuralgia, Neuropathy, Parkinson's Disease, RSD, Sleep Disorders, Stroke, Traumatic Brain Injury.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Doxycycline Headache

I am a 20 year old male who was prescribed 200mg of doxycycline twice a day to treat confluent and reticulated papillomatosis, and after 3 days, I started developing headaches. I stopped taking it after a week, but my headache persisted.  I feel a constant pressure in the back and top of my head and my neck that is not throbbing but more like something pressing continually. I have not vomited or experienced extreme pain with my headache, but initially I felt dizzy and a little nauseous when I ate (1-2 weeks after stopping medication).  Also, I feel more pressure when I am bending my head downward to read a book and less when I lift my head. My dermatologist had me see an ophthalmologist after 3 weeks because he suspected intracranial hypertension, and the ophthalmologist dilated my pupils to check for papilloedema but there was no swelling. After a month, I saw a neurologist and he told me that I could bear with the pain, get an MRI, or take pain medication.  He did not feel that doxycycyline could continue to give me headaches after stopping it for a month. Is this true? I don’t understand how this headache could be caused by anything else since it started with taking doxycycline, but I realize I don’t fit the norm for intracranial hypertension because I am physically fit and male. At the same time, I read that “intracranial hypertension due to the tetracycline antibiotics (including doxycycline) occurs in both sexes, at almost any age, and without concomitant obesity”. The headache improved a little after stopping initially, but there is still a definite pressure in the top and back of my head that is bothersome and has not gone away after 2 months of stopping doxycycline. I don’t know who else to see since I have already seen a neurologist and opthamologist
Related Discussions
Avatar_dr_m_tn
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.

Without the ability to examine and obtain a history, I can not tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.

Pseudotumor, as it name implies, is a non-neoplastic (non-tumor) process that produces signs of an orbital tumor, e.g., proptosis (bulging of the eye) and/or papilledema (optic disc swelling) and/or ocular muscle palsy. It is also known as idiopathic intracranial hypertension. It is usually unilateral and the cause is usually not known. The papilledema, if left untreated, does represent a risk for permanent visual acuity reduction from atrophy of the optic nerve.  Because of this, it is recommended to have visual acuity testing performed at regular intervals. This can be done with a local optometrist. Clinical signs include headaches, nausea, vomiting, vision deficits, decreased eye movements, and worse with coughing or sneezing. It is diagnosed by having a brain scan to rule out other causes and a lumbar puncture (spinal tap) to measure the pressure of the fluid surrounding the spinal cord and brain. Treatment options include lumbar puncture to relieve the pressure surrounding the spinal cord and brain. This option may be repeated. Another option includes the medicine acetazolamide (diamox). In severe cases, ocular surgery (optic nerve sheath fenestration) or shunting may be required. This will need to be decided by a neuro-ophthalmologist or neurosurgeon. Your neurologist can refer you if needed.

Diamox does have side effects. To name a few these include lowering the blood potassium levels, which can cause muscle weakness and tingling, kidney stones, and alteration of taste. If diamox is not tolerated, furosemide (lasix) may be tried, but with lower efficacy.

I agree that the doxycycline is likely not causing the headache since it is still present but you are no longer on the medication. If you have a history of headaches prior to the medication, it could be related to your underlying headaches. I would suggest that you visit with your neurologist to have a lumbar puncture (i.e., a spinal tap) performed to rule out infection and increased pressure. I also agree that an MRI of your brain would be beneficial.

Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
4 Comments
Blank
Avatar_m_tn
Thank you. Do you recommend getting an MRI first or a spinal tap? Also, how likely do you feel that this is intracranial hypertension? Some of my symptoms fit, and others do not. The only time my headache gets better is when I lie down and sleep, but when I get up it returns.

thanks for your help.
Blank
Avatar_m_tn
Sorry, I also forgot to ask, will intracranial hypertension ever show up on an MRI?
Blank
Avatar_n_tn
A related discussion, Effects of doxycycline long term was started.
Blank
Avatar_m_tn
A related discussion, Can Doxycycline cause kidney stones? was started.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank